Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 121, NWS Denver/Boulder, CO

July 12, 2007Larimer County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 12, 2007, 12:50 PM MDT for Larimer County, Colorado. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2007, 12:50 PM MDT (18:50 UTC)
Expired
Jul 12, 2007, 1:17 PM MDT
In force
27 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Larimer County, CO

The radar

The Denver radar (KFTG), 103 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 1:15 PM MDTHAIL 11 Sse Estes Park, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-313 J/kg
Mixed-layer LCL
1625 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 121850
SVRBOU
COC069-121930-
/O.NEW.KBOU.SV.W.0121.070712T1850Z-070712T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1250 PM MDT THU JUL 12 2007

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LARIMER COUNTY IN NORTH CENTRAL COLORADO

* UNTIL 130 PM MDT

* AT 1250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 3 MILES NORTH OF ESTES
  PARK...OR ABOUT 25 MILES WEST OF FORT COLLINS...MOVING SOUTH AT 10
  MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ESTES PARK.

LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH 
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM 
PASSES.

LAT...LON 4043 10543 4042 10563 4027 10562 4027 10537

$$
1 follow-up statement
000 
WWUS55 KBOU 121917
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
117 PM MDT THU JUL 12 2007

COC069-121927-
/O.CAN.KBOU.SV.W.0121.000000T0000Z-070712T1930Z/
LARIMER CO-
117 PM MDT THU JUL 12 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LARIMER COUNTY
IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 4043 10543 4042 10563 4027 10562 4027 10537

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:05 AM MDT, 9 hours 45 minutes earlier.

Area forecast discussion, Jul 12, 3:05 AM MDT, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
305 AM MDT THU JUL 12 2007

.SHORT TERM...88D SHOWING CONVECTIVE COMPLEX MOVING SOUTHEAST OVR
NRN FRONT RANGE ATTM. THIS APPEARS TO BE ASSOCIATED WITH FAVORABLE
QUAD OF 60KT JET STREAK STRETCHED ACROSS WY AND NEBRASKA. SUPRISINLY
06Z NAM HAS PICKED UP ON THIS AND QPF FIELDS EXPAND TO COVER A GOOD
CHUNCK OF NERN CO THRU THE AM. NOT SURE IF THIS WILL COMPLETELY HOLD
TOGETHER AS IT COMES OFF HIGHER TERRAIN BUT WITH JET LURKING WILL
ADD SOME ISOLD POPS THIS AM. THIS EARLY CONVECTION IS LIKELY TO MESS
UP WIND/SFC MSTR FIELDS AND WILL BE HARD TO FOCUS ON ADDITONAL
CONVECTION LATER TODAY. WATER VAPOR IMAGERY ALSO SHOWING A DISINCT
WAVE MOVING NE ACROSS CENTRAL UTAH WHICH IS EVENTUALLY PROGGED TO
SLIDE SOUTHEAST ACROSS CENTRAL CO DURING THE DAY AND INTO THE
EVENING. THIS SHOULD ENHANCE PRECIP CHANCES ACROSS OUR SRN MTNS/PARK
CO AND SRN FOOTHILLS LATER THIS AFTN. PW VALUES EXPECTED TO RISE
ABOVE AN INCH SO SOME HEAVY RAINERS ON TAP TODAY. FLOW ALOFT WEAKENS
SOMEWHAT WTIH ONLY ABOUT 10-15KT OVER THE FRONT RANGE BUT A BIT
HIGHER OVER THE FAR PLAINS. DESPITE HIGH CAPES OF 1000-1500J/KG OVER
THE PLAINS...THE WEAK FLOW ALOFT WILL KEEP SEVERE THREAT ON THE
LOWER SIDE BUT STILL SOME MARGINAL SEVERE HAIL STILL POSSIBLE ALONG
WITH HEAVY RAIN. TEMPS WILL BE QUITE SIMILAR TO YESTERDAY WITH
READINGS IN THE 80-85 DEG RANGE ON THE PLAINS.

.LONG TERM...STRONG HIGH PRESSURE WILL BEGIN TO REBUILD INTO THE
GREAT BASIN AND FOUR CORNERS REGION TOWARD THE WEEKEND...INSURING A
RETURN TO HOT AND MAINLY DRY CONDITIONS DURING THE LONG TERM PERIOD.
LOOKING AT FRIDAY...SOME MOISTURE WILL CONTINUE TO HANG AROUND
THE REGION IN THE LOWER AND MID LEVELS.  HWVR...QUITE A BIT OF
WARMING AT H5 MAY LIMIT CONVECTION SUBSTANTIALLY DESPITE THE
MOISTURE.  WILL KEEP POPS IN THE ISOLD CATEGORY EXCEPT IN THE HIR
MTNS WHERE SOME ELEVATIONS WL BE ABV THE INVERSIONS.  FLOW NR THE
SFC WL BCM SWLY WHICH SHOULD LEAD TO SOME WARMER TEMPS ON THE PLAINS
THAN WE HAVE SEEN FOR A FEW DAYS.  MID AND UPR 80S WL BE COMMON ON
THE PLAINS AND FNT RANGE FRI AFTN.

FOR THE WEEKEND AND BEYOND.  HOT MASS OF HIGH PRESSURE WL EXPAND
EASTWARD TWD THE AREA.  AXIS OF THE RDG WL RMN JUST OFF TO OUR WEST
THRU THE FIRST HALF OF NEXT WEEK WHICH SHOULD KEEP THE FLOW ALF FM
THE NORTH AND NORTHWEST THRU MONDAY.  AS A RESULT...MAX TEMPS WL NOT
GET TOO OUT OF HAND...BUT TEMPS SHOULD BE RUNNING 10 DEGREES ABV
NRML FOR THE NEXT SVRL DAYS.

SOME GFS ENSEMBLE MEMBER BRING A STG TROUGH INTO THE PAC NW BY
MIDWEEK NEXT WEEK...CAUSING THE HIGH PRESSURE RDG TO FINALLY BCM
DISLODGED FROM THE WEST.  AS HIGH PRESSURE ALF MOVES EWD INTO NEBR
AND THE DAKOTAS...THIS COULD OPEN THE DOOR FOR SOME MONSOONAL MSTR
TO ENTER THE REGION. BUT THIS IS SKETCHY AT BEST RIGHT NOW AS LONG
RANGE MDLS ARE IN OVERALL POOR AGREEMENT FOR THIS TIME OF YEAR.  SO
WL MAKE FEW CHANGES TO DAYS 6 AND 7.

&&

.AVIATION...WDLY SCT TSRA POSSIBLE AT LOCAL FRONT RANGE AIRPORTS
BETWEEN 10-15Z THEN AGAIN BTWN 19-01Z. EXPECT HEAVY RAIN...SMALL
HAIL AND ERRATIC WIND GUSTS UP TO 35KT. CIGS/VSBYS COULD LOWER
BRIEFLY TO MVFR CONDITONS WTIH TSRA PASSAGE.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SWE/046
Hazardous weather outlook, Jul 12, 11:01 AM MDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1101 AM MDT THU JUL 12 2007

COZ030>051-131200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1101 AM MDT THU JUL 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL FIRST DEVELOP ACROSS THE MOUNTAINS AND
FOOTHILLS THIS AFTERNOON...THEN OVER THE PLAINS LATE THIS AFTERNOON
AND EVENING. THE STORMS WILL BE MORE NUMEROUS ACROSS THE SOUTHERN
FRONT RANGE FOOTHILLS...PARK COUNTY AND PALMER DIVIDE REGION. THE
MAIN THREAT WILL BE HEAVY RAIN WITH RAINFALL RATES UP TO AN INCH IN
30 MINUTES AND POSSIBLE FLOODING. A FEW STORMS COULD BECOME SEVERE
WITH HAIL UP TO ONE INCH IN DIAMETER.

A MOIST ATMOSPHERE REMAINS IN PLACE OVER THE AREA WHILE AN UPPER
LEVEL DISTURBANCE WILL MOVE INTO WESTERN COLORADO LATER TODAY. THE
SEVERE WEATHER THREAT IS LOWER TODAY AS THE FLOW ALOFT IS A BIT
WEAKER. THE BEST CHANCE FOR SEVERE STORMS WILL BE NORTHEAST OF A
GREELEY TO LIMON LINE WHERE THE SHEAR IS MORE FAVORABLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM COVERAGE AND INTENSITY ARE EXPECTED TO BE ON THE
DECLINE BEGINNING FRIDAY AND ESPECIALLY OVER THE WEEKEND INTO EARLY
NEXT WEEK.  A RIDGE OF HIGH PRESSURE BUILDING OVER THE CENTRAL
ROCKIES WILL RESULT IN A WARMER AND DRIER AIRMASS BEGINNING THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE NORTHEAST PLAINS OF
COLORADO AFTER 2 PM.

D-L/BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:07 PM MDTSevere Thunderstorm WarningBOUWashington24 min
Jul 11, 8:32 PM MDTSevere Thunderstorm WarningBOUWeld43 min
Jul 12, 1:59 PM MDTSevere Thunderstorm WarningBOUBoulder46 min
Jul 12, 2:34 PM MDTSevere Thunderstorm WarningBOULarimer, Weld41 min
Jul 12, 2:51 PM MDTSevere Thunderstorm WarningBOULogan, Weld54 min
Jul 12, 3:03 PM MDTSevere Thunderstorm WarningBOULarimer, Weld49 min
Jul 12, 3:16 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert25 min
Jul 12, 3:40 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Washington, Weld50 min
Jul 12, 3:46 PM MDTTornado WarningBOUWeld28 min
Jul 12, 4:25 PM MDTSevere Thunderstorm WarningBOUMorgan50 min
Jul 12, 4:56 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Morgan, Washington49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.